Thunderstorm Wind, Luzerne
- When
- July 17, 3:15 PM EST
- Where
- Luzerne County, Huntington Mills
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 41.180, -76.230
A few trees were blown down.
Isolated severe thunderstorms developed as a weak upper level disturbance moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Isolated severe thunderstorms developed as a weak upper level disturbance moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 17, 1:26 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 226 PM EDT THU JUL 17 2008 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL TAPER OFF THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES EAST OF THE REGION. OTHERWISE...A RIDGE OF HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH FRIDAY...WITH A CONTINUATION OF VERY WARM AND HUMID CONDITIONS. BY SATURDAY...A COLD FRONT WILL MOVE SOUTH INTO THE REGION AND REMAIN NEARLY STATIONARY INTO MONDAY. WAVES OF LOW PRESSURE WILL RIDE ALONG THE FRONT INTO MONDAY. THIS SCENARIO WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS FOR THE WEEKEND AND EARLY NEXT WEEK. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... MCV AND ASSCTD TSRA WAS MOVG THRU SC NY AND NE PA ATTM. THE CONVECTIVE ACTY WAS NOT AS WIDESPREAD IN C NY HAVG ALREADY MOVED TO THE S AND E. THERE WAS MAINLY ISLD-SCT SHRA/TSRA AT TIMES LEFT IN C NY. RADAR TRENDS SUGGEST MAIN CONVECTIVE ACVTY WILL DVLP IN NE PA AND CATSKILLS. SPC MESO-ANALYSIS WEB PAGE SHOWS MEAN LAYER CAPES (LOWEST 100 MB) BTWN 1000 AND 2000 J/KG ACRS MUCH OF ERN PA. THE AMS WAS MORE STABLE AS YOU MOVE N AND E IN UPSTATE NY. THE MOVEMENT OF THE MCV AND ASSCTD LL BNDRIES APPEARS TO BE FAVORING FURTHER DEVELOPMENT FOR NE PA AND THE CATSKILLS FOR THE REST OF TODAY INTO THE EVENING. FARTHER N...MAYBE JUST A FEW ISLD-SCT CELLS INTO THE EVENING AS CAPES WANE. THIS IS NOT WHAT THE MESOSCALE MODELS ARE SUGGESTING. THE LOCAL WRF (ARW VERSION)...WRF (NMM VERSION)...AND RUC13 SUGGEST ACVTY WORKS IN EC NY AND WEAKENS THIS EVENING. THIS IS COUNTER TO RADAR TRENDS AND TYPICAL MCS DVLPMENT TO THE S AND E. SO WILL BE GOING WITH RADAR TRENDS AS SUPPORTED BY MESOANALYSIS FOR SHORT TERM CONVECTION. WILL HV HIGHEST POPS FM NE PA TO CATSKILLS...LOWER POPS FARTHER N INTO THIS EVE. ANTHR POTENTIAL CONCERN INTO THIS EVENING IS LOCALLY HEAVY RAINFALL IN NE PA INTO THE CATSKILLS. WITH THE MAIN AREA OF CONVECTIVE ACVTY FOCUSING ON NE PA INTO THE CATSKILLS AND THE MAIN INSTABILITY FEEDING IN FROM THE W-SW...CELLS MAY BEGIN TO BACKWARD PROPAGATE MORE...ESPECIALLY LATER TODAY INTO THE EVE AS MCS MATURES. WILL MENTION LOCALLY HEAVY RAINFALL AND POSSIBLE LOCALIZED FLOODING IN HWO AND MENTION HEAVY RAINFALL IN ZONES FOR THIS EVE IN THESE AREAS. CONVECTION SHUD PASS E AND S OF CWA AFTER SUNSET. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH SUNDAY/... LATER TONIGHT...SEE PLENTY OF VALLEY FOG FORMING AGAIN AS DWPTS WILL REMAIN FAIRLY HIGH...IN THE 60S...AND SKIES WILL BE CLR WITH LIGHT WINDS. THE SFC LYR SHUD BE FAIRLY MOIST FROM TODAY/S AND THIS EVENINGS RAIN. SO WILL HV VALLEY FOG IN GRIDS AND ZONES WITH GENERALLY HAZY CONDITIONS LATER TONIGHT OVER THE HILLS AS HIGHER DWPTS REMAIN. FOR FRIDAY...NAM SOUNDING SHOWS A FAIR AMNT OF CAPE...BUT THERE WILL BE A LL CAP TO RESTRAIN CONVECTION. SINCE THERE IS LITTLE TO NO FORCING FRI...IT WILL BE LOCAL EFFECTS THAT HV A CHC TO PRODUCE ANY KIND OF CONVECTION. THEREFORE WILL HV ISLD POPS FOR CATSKILLS TO WRN MOHAWK WHERE MTN-VLLY CRCLNS AND LAKE BREEZE FRNTS CUD SPARK SOMETHING. REST OF CWA...HOT AND HUMID AND DRY. FOR FRIDAY NIGHT/SAT...UPR LVL WAVE AND ASSCTD FRNTL BNDRY WILL MOVE ACRS SERN CANADA. THIS UPR LVL FEATURE WHICH PASSES WELL NE OF NY/PA FORCES A SFC BNDRY SOUTHWARD TWD NC NY BY 12Z SAT. MOST OF AREA WILL BE DRY...WARM AND HUMID FRI NGT WITH SOME CONVECTION APPRCGHING NC NY BETWEEN 10 AND 12Z SAT. GFS...NAM AND EURO ALL SHOW THIS. THE ABV MENTIONED FRNT WILL SAG FARTHER S DURG DAY ON SAT AS ANTHR UPR LVL WAVE MOVES E TWD THE GREAT LAKES REGION. THIS NEXT UPR FEATURE WILL FORCE MORE SWRLY FLO ACRS THIS BNDRY WHICH MAY TRIGGER MORE CONVECTION FOR SAT IN NY STATE. LESS CHC FOR CONVECTION WILL BE FOUND FARTHER S AND E INTO NE PA WHERE BNDRY LIKELY WILL REMAIN N. FOR SAT NGT/SUNDAY...UPR LVL WAVE AND PREFRONTAL MOISTURE SURGE WILL INCREASE CHC/S FOR MORE SHRA/TSRA ACRS THE ENTIRE BGM SERVICE AREA (C NY/NE PA) FOR SAT NGT AND SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... FOLLOWED HPC GUIDANCE AND KEPT CHCS FOR SHRA/TSRA FOR THE EXTENDED PD. INITIALLY...FRNTL BNDRY AND FAIRLY WELL-DVLPED UPR LVL WAVE WILL SUPPORT SHRA/TSRA SUNDY NGT/MONDAY. PROXIMITY OF UPR LVL TROF WILL LED TO CONTED CHC/S FOR PRECIP TUE AND WED WITH DIMINISHING CHC/S BY THU OF NEXT WEEK. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... CONVECTION CURRENTLY HAS PASSED THROUGH MY CNY TERMINALS...WITH KAVP LIKELY TO SEE RESTRICTIONS IN SHRA/TSRA BETWEEN 19-23Z. FOR ITH/BGM/ELM...HAVE KEPT CB GROUPS GOING THROUGH THE AFTERNOON AS CONVECTION WILL CONTINUE TO FIRE BEHIND THE INITIAL BATCH ALONG THE NY/PA BORDER. EVEN FURTHER NORTH...AT SYR/RME EXPECT MOST OF THE SHRA/TSRA ACTIVITY TO REMAIN SOUTH AND WEST OF THE AREA THROUGH THE AFTERNOON...SO HAVE KEPT THESE SITES VFR THROUGH THE EVENING. TONIGHT...EXPECT BR/FG DEVELOPMENT OVER ALL SITES EXCEPT SYR WITH PRIMARILY MVFR VSBYS...EXCEPT ELM WHERE LIFR CONDITIONS ARE LIKELY...MUCH LIKE THIS MORNING. ON FRIDAY...EXPECT MUCH LESS IN THE WAY OF CONVECTIVE ACTIVITY WITH ALL SITES LIKELY SEEING NO SHRA/TSRA. BEST CHANCES ARE AT SYR/RME...BUT AT THIS POINT CONFIDENCE NOT HIGH ENOUGH TO WARRANT INCLUSION IN THE TAFS ATTM. SOUTHWEST WINDS NEAR 10KTS WILL DIE OFF TONIGHT TO LIGHT AND VARIABLE...BUT REDEVELOP OUT OF THE SOUTHWEST 12G18KTS ON FRIDAY. OUTLOOK... FRIDAY NIGHT THROUGH MONDAY...CHCS OF SHRA/TSRA EACH AFTERNOON ALL SITES WITH GREATEST COVERAGE LIKELY ON MONDAY. SATURDAY AND SUNDAY MORNING LOOK LIKE THE BEST POTENTIAL FOR IFR FOG AT ELM. TUESDAY...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...DJN LONG TERM...DJN AVIATION...JMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 258 PM EDT THU JUL 17 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-181900- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE- 258 PM EDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID WEATHER IS EXPECTED ON FRIDAY. HEAT INDICES WILL CLIMB WELL INTO THE 90S WHICH COULD CAUSE SOME HEAT RELATED PROBLEMS FOR SENSITIVE AGE GROUPS SUCH AS THE SICK...THE ELDERLY AND THE VERY YOUNG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ062-PAZ038>040-043-044-047-048-072-181900- SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 258 PM EDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS WITH HEAVY RAINFALL COULD CAUSE LOCALIZED FLOODING OF SMALL STREAMS AND URBAN AREAS THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL INTO THIS EVENING. THE POTENTIAL EXISTS FOR A FEW LOCATIONS TO RECEIVE BETWEEN 2 AND 4 INCHES OF RAIN IN A SHORT PERIOD OF TIME. THIS COULD CAUSE LOCALIZED FLOOD PROBLEMS. IN ADDITION...A FEW ISOLATED STORMS COULD PRODUCE GUSTY WINDS AND HAIL. ALL THE THUNDERSTORM ACTIVITY WILL TAPER OFF AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE ON FRIDAY. HEAT INDICES WILL CLIMB WELL INTO THE 90S WHICH COULD CAUSE SOME HEAT RELATED PROBLEMS FOR SENSITIVE AGE GROUPS SUCH AS THE SICK...THE ELDERLY AND THE VERY YOUNG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NICOSIA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1232 PM EDT THU JUL 17 2008 NYZ022-024-PAZ038-171730- BRADFORD PA-CHEMUNG NY-STEUBEN NY- 1232 PM EDT THU JUL 17 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR PAINTED POST...AND MOVING SOUTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... GIBSON AND SOUTH CORNING AT 1240 PM EDT... EAST CORNING AT 1245 PM EDT... BIG FLATS AND TOMPKINS CORNERS AT 1250 PM EDT... ELMIRA ARPT AND BIG FLATS AIRPORT AT 1255 PM EDT... HORSEHEADS AND SAGETOWN AT 100 PM EDT... WEST ELMIRA AND ELMIRA HEIGHTS AT 105 PM EDT... ELMIRA AND PINE CITY AT 110 PM EDT... SOUTHPORT AT 115 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
110 PM EDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL PINE CITY 42.03N 76.87W
07/17/2008 E0.75 INCH CHEMUNG NY PUBLIC
&&
JMASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 144 PM EDT THU JUL 17 2008 PAZ038-171830- BRADFORD PA- 144 PM EDT THU JUL 17 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR WETONA... AND MOVING SOUTHEAST AT 29 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WEST BURLINGTON AND RIGGS AT 150 PM EDT... BURLINGTON AND SHESHEQUIN AT 155 PM EDT... FRANKLINDALE AND WEST FRANKLIN AT 205 PM EDT... MONROE AND MONROETON AT 210 PM EDT... LIBERTY CORNERS AND DURELL AT 215 PM EDT... SOUTH BRANCH AT 220 PM EDT... NEW ALBANY AND EVERGREEN AT 225 PM EDT... WILMOT AT 230 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 215 PM EDT THU JUL 17 2008 PAZ043-171915- WYOMING PA- 215 PM EDT THU JUL 17 2008 ...STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS OVER BRADFORD COUNTY PENNSYLVANIA. THESE STORMS WILL MOVE INTO WYOMING COUNTY FROM THE NORTHWEST AFTER 230 PM. THESE STORMS ARE CAPABLE OF PRODUCING STRONG GUSTY WINDS...VERY HEAVY RAIN...AND SMALL HAIL. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 240 PM EDT THU JUL 17 2008 PAZ038-171945- BRADFORD PA- 240 PM EDT THU JUL 17 2008 ...STRONG THUNDERSTORMS CONTINUING OVER THE AREA... * AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS OVER SOUTHERN BRADFORD COUNTY... PRIMARILY ALONG AND SOUTH OF STATE ROUTE 6. THESE STORMS WILL CONTINUE TO IMPACT THE REGION OVER THE NEXT HOUR...BEFORE GRADUALLY MOVING SOUTH OF THE REGION. THESE STORMS HAVE THE CAPABILITY OF PRODUCING VERY HEAVY RAIN...GUSTY WINDS...AND TORRENTIAL RAINS. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 323 PM EDT THU JUL 17 2008 PAZ047-172030- LUZERNE PA- 323 PM EDT THU JUL 17 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF SWEET VALLEY...AND MOVING SOUTHEAST AT 23 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... RED ROCK AT 330 PM EDT... SWEET VALLEY AT 350 PM EDT... MUHLENBERG AND LEHMAN AT 355 PM EDT... GLEN LYON AT 405 PM EDT... LYNWOOD AT 410 PM EDT... NANTICOKE AT 415 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MSE
The Binghamton radar (KBGM), 115 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
3 thunderstorm wind. Local standard time, as filed.
A few trees were blown down.
A few trees were blown down on Black Creek Road and on River Road.
A few trees were blown down on Beach Haven Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127283, 127284, 127286.